Illinois, 2010Flooding in Illinois, October 2 to 16, 2010
October 2 to 16, 2010 · NWS DVN · 6 events in 4 counties and zones
The runoff from very heavy rains that fell in southern and eastern Minnesota and western Wisconsin on September 22-23, 2010 flowed down the Mississippi River during late September and into the first half of October. Minor to moderate flooding occurred from Dubuque, Iowa southward to Gregory Landing, Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The runoff from very heavy rains that fell in southern and eastern Minnesota and western Wisconsin on September 22-23, 2010 flowed down the Mississippi River during late September and into the first half of October. Minor to moderate flooding occurred from Dubuque, Iowa southward to Gregory Landing, Missouri. Crests along this portion of the river were generally 2 to 3 feet above flood stage. At Dubuque the river rose above flood stage on September 29 and fell below flood stage on October 11. At Burlington the river rose above flood stage on October 2 and fell below flood stage on October 16. Interesting to note that this was only the 3rd or 4th time (depending on location) since 1862 that the Mississippi River has flooded during the fall season.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Oct 2, 2:30 AM CST, 10 hours 50 minutes earlier.
Area forecast discussion, Oct 2, 2:30 AM CST, 10 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 AM CDT SAT OCT 2 2010
.SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING THAT THE MAIN FRONT HAD SLIPPED
JUST SOUTH OF THE DVN CWA ATTM...WITH TRAILING POST-FRONTAL LIGHT
SHOWERS AND SPRINKLES FINALLY PUSHING ALONG AND SOUTH OF I80. A
1035 MB RIDGE CENTER WAS PERCHED UP ACRS NORTHERN ND...WITH
EXTENSIVE SFC PRESSURE RISES NOTED ON INCOMING RIDGE GRADIENT FROM
NEB...TO SOUTHWEST LOWER MI. ALOFT...W/V IMAGERY WAS INDICATING A
VIGOROUS VORT MAX ROLLING SOUTHWARD ACRS SOUTHWEST MN AND INTO NORTH
CENTRAL IA.
&&
.SHORT TERM...TODAY AND TONIGHT...
TODAY...WILL CONTINUE TO WALK OUT LIGHT SHOWERS ANS SPRINKLES OUT OF
THE SOUTHERN CWA THROUGH 14Z OR 15Z THIS MORNING...WITH ROBUST POTS
VORT SUBSIDENCE TEMPORARILY MAKING FOR PLENTY OF CLEARING PATCHES IN
THE CLOUD COVER BY MID MORNING. VERY STEEP LLVL LAPSE RATES AND MORE
LLVL/H85 MB MOISTURE ADVECTING OUT OF WI AND ACRS THE AREA WILL
COMBINE FOR MORE CLOUD REDEVELOPMENT AS THE DAY PROGRESSES AND
ESPECIALLY BY EARLY AFTERNOON. CU RULE SUGGESTS DEVELOPMENT BACK TO A
BROKEN LEVEL AT LEAST IN ANY CLEARING AREAS...AS WELL AS A MOISTURE
LAYER FROM 3K-6K FT GETTING TRAPPED UNDER MID LEVEL INVERSION. THUS
THE FLAVOR OF THE DAY PARTLY CLOUDY...TO EVEN MOSTLY CLOUDY AT
TIMES. DESPITE THE CLOUD COVER AND CONTINUING ROBUST POST-FRONTAL
CAA...ANOTHER DAY OF DEEP MIXING UP CLOSE TO H8 MB AND PEAKS OF
SUNSHINE SHOULD HELP TEMPS CLIMB INTO WIDESPREAD UPPER 50S TO LOWER
60S.
TONIGHT...WILL BANK ON SUBSIDENCE AND LOSS OF HEATING TO KILL OFF
INSTABILITY CU FOR A SKY CLEAR OUT...ALTHOUGH LLVL PROGS SUGGEST
CONTINUED MOISTURE FEED IN NORTHEAST FETCH OUT OF WI WELL INTO THE
EVENING...WHICH COULD KEEP SOME STRATUS PATCHES ACRS THE LOCAL AREA
UNTIL CLOSE TO MIDNIGHT. WITH A CLEAR OUT AND SFC WIND DECOUPLE...
THE FIRST WIDESPREAD FROST EVENT STILL APPEARS TO BE ON TAP FOR MOST
OF THE CWA...WITH THE NORTHWESTERN THIRD AND NORTH CENTRAL CWA
POSSIBLY OPEN UP TO WIDESPREAD FREEZING TEMPS AND THE NEED FOR A
FREEZE WARNING. FOR NOW WITH CLOUD CONCERNS...WILL ISSUE A CWA-WIDE
FROST ADVISORY...AND LET THE FOLLOWING SHIFT MAKE THE CALL FOR AN
UPGRADE ON A FREEZE WARNING FOR PORTIONS OF THE CWA IF NEED BE.
LOOKS LIKE WIDESPREAD LOW TO MID 30S...WITH A FEW COLD AIR DRAINAGE
LOCATIONS ALONG AND NORTH OF HWY 30 POSSIBLY DIPPING INTO THE UPPER
20S. ..12..
.LONG TERM...SUNDAY THROUGH FRIDAY...
00Z MODELS ARE IN GENERAL AGREEMENT THROUGH THIS FORECAST PERIOD.
DRY FALL WEATHER IS IN STORE WITH A GRADUAL WARMUP AFTER A CHILLY
AND FROSTY MONDAY MORNING. NO HIGHLIGHT FOR THIS YET AS IT WILL
DEPEND ON WHAT HAPPENS FROST/FREEZE-WISE TONIGHT.
SURFACE HIGH PRESSURE WILL SHIFT EAST WHILE RIDGING ALOFT STARTS
PUSHING INTO THE AREA THROUGH MIDWEEK. ONLY FEATURE OF NOTE DURING
THE PERIOD IS THE PASSAGE OF THE 850MB WARM FRONT ON WEDNESDAY WHICH
SHOULD RESULT IN LITTLE MORE THAN AN INCREASE IN CLOUDS PLUS WARMER
TEMPS AND SLIGHTLY HIGHER DEW POINTS. ALL IN ALL...IT SHOULD BE A
BEAUTIFUL FALL WEEK. ..WOLF..
&&
.AVIATION...
MAINLY VFR LEVEL STRATUS...WITH A FEW MVFR POCKETS WILL FOLLOW THE
COLD FRONT OUT OF THE DVN CWA BY 16Z...BUT MORE CLOUD REDEVELOPMENT
OR MOVING BACK INTO THE AREA FROM THE NORTH AND NORTHEAST WILL BE AT
BKN OR EVEN OVC LEVELS BY MIDDY AND THE AFTERNOON. BUT FCST CIGS
WILL BE AT VFR LEVELS FROM 3500 TO 5000 FT. EXPECT CLEAR OUT
TONIGHT...AND WILL HAVE TO WATCH FOR SOME GROUND FOG AND VALLEY FOG
IN VCNTY OF THE TERMINALS. NORTHERLY SFC WINDS MAY GUST TO OVER 23
KTS BY EARLY AFTERNOON IN DEEP MIXING ENVIRONMENT. ..12..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FROST ADVISORY FROM 4 AM TO 9 AM CDT SUNDAY FOR BENTON-BUCHANAN-
CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
IL...FROST ADVISORY FROM 4 AM TO 9 AM CDT SUNDAY FOR BUREAU-CARROLL-
HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.
MO...FROST ADVISORY FROM 4 AM TO 9 AM CDT SUNDAY FOR CLARK-SCOTLAND.
&&
12/WOLFHazardous weather outlook, Oct 2, 4:05 AM CST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
505 AM CDT SAT OCT 2 2010
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-031000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
505 AM CDT SAT OCT 2 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD FROST IS EXPECTED LATE TONIGHT GENERALLY ALONG AND NORTH
OF INTERSTATE 80...WITH AREAS OF FROST OCCURRING TO THE SOUTH. THERE
IS EVEN A CHANCE FOR FREEZING TEMPERATURES TONIGHT ALONG AND NORTH
OF THE HIGHWAY 30 CORRIDOR IN NORTHEAST IOWA AND NORTHWEST ILLINOIS.
THESE KIND OF COLD TEMPERATURES AND FROST WILL PUT AN END TO THE
GROWING SEASON. A FROST ADVISORY IS IN EFFECT FOR THE ENTIRE OUTLOOK
AREA FOR LATE TONIGHT AND EARLY SUNDAY MORNING. THERE MAY EVEN BE THE
EVENTUAL NEED FOR A FREEZE WARNING FOR AREAS ALONG AND NORTH OF
HIGHWAY 30.
PORTIONS OF THE MISSISSIPPI RIVER ARE EXPERIENCING FLOODING. PLEASE
SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WITH LOW TEMPERATURES IN THE LOW TO MID 30S...AREAS OF FROST ARE
AGAIN EXPECTED LATE SUNDAY NIGHT INTO MONDAY MORNING FOR MUCH OF THE
OUTLOOK AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Flood, Whiteside
- When
- October 2, 1:20 PM CST to October 10, 9:00 PM CST
- Where
- Whiteside County, 0.83 mi N of Fulton to 0.93 mi SW of Fulton
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.882, -90.168
The river rose above flood stage at Fulton LD13 on October 2 at 120 pm cst and fell below flood stage on October 10 at 900 pm cst. Minor flooding occurred with the crest reaching 17.66 feet on October 5 at 300 pm cst. Flood stage is 16 feet.
Flood, Rock Island
- When
- October 2, 7:08 PM CST to October 12, 9:00 PM CST
- Where
- Rock Island County, 2.07 mi NE of Rock Is to 2.09 mi NNE of Rock Is
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.524, -90.556
The river rose above flood stage at Rock Island LD15 on October 2 at 708 pm cst and fell below flood stage on October 12 at 900 pm cst. Moderate flooding occurred with the crest reaching 16.97 feet on October 6 at 900 pm cst. Flood stage is 15 feet.
Flood, Henderson
- When
- October 2, 8:00 PM CST to October 16, 4:30 AM CST
- Where
- Henderson County, 2.9 mi NW of Gladstone to 2.24 mi NNW of Lone Tree
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.897, -91.013
The river rose above flood stage at Gladstone LD18 on October 2 at 800 pm cst and fell below flood stage on October 16 at 430 am cst. Moderate flooding occurred with the crest reaching 12.33 feet on October 8 at 500 am cst. Flood stage is 10 feet.
Flood, Mercer
- When
- October 2, 8:06 PM CST to October 14, 3:00 AM CST
- Where
- Mercer County, 3.76 mi WNW of New Boston to 3.55 mi W of New Boston
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.194, -91.065
The river rose above flood stage at New Boston LD17 on October 2 at 806 pm cst and fell below flood stage on October 14 at 300 am cst. Moderate flooding occurred with the crest reaching 17.02 feet on October 7 at 700 am cst. Flood stage is 15 feet.
Flood, Mercer
- When
- October 3, 7:45 AM CST to October 13, 3:40 PM CST
- Where
- Mercer County, 2.39 mi WNW of Keithsburg to 2.19 mi WSW of Keithsburg
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.119, -90.969
The river rose above flood stage at Keithsburg on October 3 at 745 am cst and fell below flood stage on October 13 at 340 pm cst. Minor flooding occurred with the crest reaching 15.39 feet on October 7 at 800 pm cst. Flood stage is 14 feet.
Flood, Rock Island
- When
- October 4, 8:00 AM CST to October 10, 11:30 PM CST
- Where
- Rock Island County, 5.34 mi WNW of Illinois City to 5.17 mi WNW of Illinois City
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.432, -90.994
The river rose above flood stage at Illinois City LD16 on October 4 at 800 am cst and fell below flood stage on October 10 at 1130 pm cst. Moderate flooding occurred with the crest reaching 16.09 feet on October 6 at 700 pm cst. Flood stage is 15 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Mexico, October 2, 2010$8.0 million · 2 in hail · 17 events
- Rip Current in Rhode Island, October 2, 20101 injured · 1 event
- Flood in Alaska, October 2, 20101 event
- High Wind in Alaska, October 2, 201068 kt wind · 1 event
- Waterspout in Gulf of Mexico, October 2, 20101 event
- Hail in Arizona, October 2, 20100.75 in hail · 1 event
- Waterspout in Lake Michigan, October 2, 20101 event
- Flash Flood in California, October 2, 20101 event
- Damaging Wind in Nevada, October 2, 201052 kt wind · 1 event
- Dust Storm in Arizona, October 2, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 264644, 264649, 264655, 264651, 264652, 264650.